New Mexico, 2014Flash Flooding and Hail in New Mexico, May 23 to 24, 2014
May 23 to 24, 2014 · NWS ABQ · 9 events in 6 counties and zones
The slow-moving upper level storm responsible for severe weather over New Mexico on the 22nd continued to impact the area on the 23rd. Showers and thunderstorms developed over the high plains and moved east as a squall line through the early morning hours on the 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $107,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The slow-moving upper level storm responsible for severe weather over New Mexico on the 22nd continued to impact the area on the 23rd. Showers and thunderstorms developed over the high plains and moved east as a squall line through the early morning hours on the 24th. Several reports of pea to quarter size hail, strong damaging winds, and flooding were received across eastern New Mexico. A motorcyclist was struck by lightning and killed near Cimarron. The Roswell Airpark set an all-time record 24-hour rainfall amount of 4.44 inches dating back to 1949. Widespread flooding was reported particularly on the east side of town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 10:33 AM MST, 2 hours 52 minutes earlier.
Area forecast discussion, May 23, 10:33 AM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1133 AM MDT FRI MAY 23 2014
.AVIATION...
18Z TAF CYCLE
MVFR CLOUD DECKS HAVE BEEN SLOW TO ERODE ACROSS THE SOUTHEAST
PLAINS...NOTABLY AT KROW AND KTCC...BUT CLOUDS SHOULD BREAK EARLY THIS
AFTERNOON. ONGOING SHOWERS AND THUNDERSTORMS ACROSS WESTERN NM IS
THE START TO A HIGHLY CONVECTIVE WX PERIOD ACROSS THE
AREA. MODELS STILL AT ODDS OVER TIMING AND LOCATION OF
CONVECTION...SO STILL LOW CONFIDENCE. STORM DEVELOPMENT THIS
AFTERNOON APPEARS BEST WEST AND OVER THE CENTRAL MOUNTAINS...BEFORE
SHIFTING MORE STRATIFORM SHOWERS ALONG AND EAST OF THE CENTRAL
MOUNTAINS THROUGH SATURDAY MORNING. HIGHEST CONFIDENCE IN -TSRA
THIS AFTERNOON AT KFMN...KGUP...KSAF...AND KLVS BUT THERE IS
POTENTIAL AT MOST OTHER SITES. BRIEF PERIODS OF MVFR CONDITIONS
POSSIBLE WITH ANY STORM THAT IMPACTS A TERMINAL SITE. OVERNIGHT
PRECIPITATION MAY PRODUCE A FEW LIGHTNING STRIKES...BUT CONFIDENCE
TOO LOW FOR ANY MENTION OF VCTS AT THIS TIME. WILL CONTINUE
MONITORING RADAR TRENDS AND AMEND AS NECESSARY.
24
&&
.PREV DISCUSSION...330 AM MDT FRI MAY 23 2014...
...SEVERE THUNDERSTORMS POSSIBLE ACROSS PARTS OF THE PLAINS TODAY
AND SATURDAY...
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA THIS
MORNING WILL DRIFT SLOWLY EAST NORTHEASTWARD OVER NORTHERN NEW
MEXICO OVER THE HOLIDAY WEEKEND...THEN EXIT EASTWARD INTO
OKLAHOMA TUESDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL CONTINUE TODAY THROUGH SUNDAY...WITH THE EXCEPTION OF
SPOTTIER ACTIVITY OVER THE SOUTHWEST MOUNTAINS AND LOWER RIO
GRANDE VALLEY. MUCH OF THE NORTHERN MOUNTAINS AND EASTERN PLAINS
HAVE THE POTENTIAL TO RECEIVE OVER AN INCH OF ADDITIONAL
PRECIPITATION BY LATE SUNDAY...WITH LIGHTER AMOUNTS FARTHER
WEST AND AS MUCH AS 2 INCHES NEAR THE TEXAS BORDER. SOME
THUNDERSTORMS MAY TURN SEVERE ACROSS PARTS OF THE PLAINS AGAIN
DURING THE AFTERNOON AND EVENING TODAY AND SATURDAY WITH LARGE
HAIL AND DAMAGING WIND.
&&
.DISCUSSION...
MODELS GENERALLY AGREE ON THE HEAVIER PRECIPITATION AREAS THROUGH
THIS WEEKEND...AND THESE ARE REFLECTED IN THE FORECAST GRIDS WITH
CATEGORICAL POPS. AREAS ALONG AND EAST OF THE NORTHERN AND CENTRAL
MOUNTAINS SHOULD EXPERIENCE A VERY WETTING PERIOD TONIGHT THROUGH
SATURDAY AS SOUTH SOUTHEASTERLY LOW LEVEL FLOW PUMPS MOISTURE
NORTHWARD UNDER FAVORABLE DYNAMICS ALOFT. THIS PERIOD SHOULD ALSO
PROVIDE THE BEST CHANCE FOR ACCUMULATING PRECIPITATION IN THE
ALBUQUERQUE AND SANTA FE AREAS...AND THE CONTINENTAL DIVIDE
REGION OF NW NM DUE TO THE DYNAMICS. HOWEVER...WEST OF THE CENTRAL
MOUNTAIN CHAIN THE MOISTURE WONT BE QUITE AS ROBUST AS AREAS
FARTHER EAST. THERE IS SOME UNCERTAINTY ABOUT HOW FAR NORTH A DRY
SLOT SWEEPING AROUND THE SOUTH SIDE OF THE UPPER LOW WILL MAKE IT
INTO NM. THE GFS AND CANADIAN MODELS ARE MORE PROGRESSIVE WITH THE
FEATURE...WHILE THE NAM AND ECMWF KEEP IT MAINLY OVER SOUTHERN
NM. OVERNIGHT SATELLITE AND RADAR IMAGERY SEEM TO INDICATE THE GFS
AND CANADIAN SOLUTION IS A BIT OVER DONE. GIVEN THE AMOUNT OF MOISTURE
ADVECTION IN THE LOW LEVELS...THIS DRY SLOT MAY SERVE TO
DESTABILIZE THE ATMOSPHERE IN OUR CWA MORE THAN ANYTHING ELSE...SO
WE SIDED MORE WITH THE ECMWF AND NAM.
MUCH DRIER WEATHER WILL OVERSPREAD THE FORECAST AREA TUESDAY
THROUGH MID WEEK AS THE UPPER LOW SHIFTS EASTWARD INTO OKLAHOMA
AND A WEAK RIDGE OF HIGH PRESSURE CROSSES. HOWEVER...MOISTURE
RECYCLING UNDER THE RIDGE SHOULD ENABLE DAILY ROUNDS OF ISOLATED
THUNDERSTORMS IN THE MOUNTAINS. SOME CELLS MAY SHIFT EAST OR
SOUTHEASTWARD OFF THE NORTHERN MOUNTAINS AND ACROSS THE NORTHEAST
AND E CENTRAL PLAINS DURING THE EVENINGS. AFTER BELOW NORMAL
TEMPERATURES THIS WEEKEND...READINGS WILL REBOUND MONDAY AND
TUESDAY...BEFORE FINALLY REACHING ABOVE NORMAL IN MOST LOCATIONS
WEDNESDAY.
THE GFS AND ECMWF ARE IN GOOD AGREEMENT ON ANOTHER UPPER LEVEL
LOW PRESSURE SYSTEM APPROACHING THE AREA FROM NORTHWEST DURING THE
LATTER HALF OF THE WEEK...DRAWING LOW LEVEL MOISTURE INTO NM
AGAIN. ANOTHER PERIOD OF WIDESPREAD WETTING RAIN WILL BE POSSIBLE
STARTING THURSDAY.
44
&&
.FIRE WEATHER...
A SIGNIFICANT FIRE SLOWING PATTERN IS UNDERWAY OVER A LARGE PORTION
OF THE REGION...PARTICULARLY EASTERN NM. VERY IMPRESSIVE RAINFALL
AMOUNTS WERE REPORTED IN THE EAST THURSDAY WITH WIDESPREAD SHOWERS
AND STORMS. STORMS ARE CONTINUING THIS MORNING WITH MORE HEAVY RAIN
OVER THE EAST CENTRAL PLAINS. A FEW SHOWERS/STORMS ARE ALSO SLIDING
NORTH OVER THE RIO GRANDE VALLEY HOWEVER WETTING RAIN AMOUNTS ARE
LIMITED. ANY SPOT FIRE ACTIVITY WOULD BE THE RESULT OF A FEW DRY
STRIKES ALONG AND WEST OF THE RIO GRANDE VALLEY. HUMIDITY RECOVERIES
HOWEVER HAVE REBOUNDED VERY NICELY EVEN OUT WEST. TODAY WILL FEATURE
MORE MOISTENING FARTHER WEST WITH POTENTIAL FOR WIDESPREAD WETTING
RAINS OVER THE NW PLATEAU. THIS ACTIVITY IS SHOWN BY THE LATEST NAM
MODEL GUIDANCE TO DEVELOP INTO THE RIO GRANDE VALLEY THIS EVENING
WITH THE BEST SHOT FOR WETTING RAINS IN A LONG TIME.
THE VERY SLOW MOVING UPPER LEVEL STORM SYSTEM PARTIALLY RESPONSIBLE
FOR DRAGGING ABUNDANT MOISTURE IN THE REGION WILL MOVE INTO WESTERN
NM SATURDAY THEN CROSS THE STATE SUNDAY. ANOTHER ROUND OF WIDESPREAD
RAIN IS ON TAP FOR THE EAST WITH SCATTERED ACTIVITY FOR CENTRAL AND
WESTERN AREAS SATURDAY. ONE CHALLENGE HAS BEEN PLACEMENT OF A DRY
SLOT ADVERTISED BY MODELS TO MOVE NORTH INTO CENTRAL NM ASSOCIATED
WITH THE UPPER LOW. THIS HAS YET TO TRANSPIRE AND EACH MODEL RUN
COMES IN WETTER...SO HAVE TAPERED UP DEWPOINTS ON THE WETTER SIDE
THROUGH AT LEAST MONDAY. THIS EXTENDS THE VERY GOOD TO EXCELLENT
RECOVERIES THROUGH AT LEAST TUESDAY MORNING AND HAMMERS ANY FIRE
WEATHER GROWING PATTERN POTENTIAL FOR QUITE SOME TIME.
BEYOND TUESDAY...MODELS ARE STILL DEVELOPING A RIDGE ALOFT WITH
TRAPPED BOUNDARY LAYER MOISTURE OVER THE STATE. THIS BEGINS THE
MOISTURE RECYCLING PROCESSES IN AND AROUND THE HIGH TERRAIN EACH
DAY THROUGH THE FORESEEABLE FUTURE. TEMPS WILL WARM CONSIDERABLY
AND MIN RH VALUES TREND DOWN BUT IT IS QUITE A CHANGE FROM LATE.
THE GFS SOLUTION IS VERY ROBUST WITH DEVELOPING YET ANOTHER BIG
MOISTURE SURGE OVER THE STATE BY THE END OF NEXT WEEK.
GUYER
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 23, 4:38 AM MST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
538 AM MDT FRI MAY 23 2014
NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
538 AM MDT FRI MAY 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. THE GREATEST RISK
FOR LARGE HAIL AND DAMAGING WINDS WILL BE ACROSS EASTERN
LINCOLN...CHAVES...ROOSEVELT...DE BACA...CURRY...SOUTHERN QUAY
AND SOUTHERN GUADALUPE COUNTIES. SOME THUNDERSTORMS EAST OF THE
CENTRAL MOUNTAIN CHAIN WILL ALSO BE CAPABLE OF PRODUCING HEAVY
RAIN THIS AFTERNOON AND EVENING. MINOR FLOODING AND LOCALIZED
FLASH FLOODING WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THE
AFTERNOON AND EVENING SATURDAY AND SUNDAY EAST OF THE CENTRAL
MOUNTAIN CHAIN. THE GREATEST THREAT FOR LARGE HAIL AND DAMAGING
WINDS SHOULD BE EAST OF A LINE FROM ROY TO ROSWELL. SOME
THUNDERSTORMS EAST OF THE CENTRAL MOUNTAIN CHAIN WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAIN SATURDAY AFTERNOON. MINOR
FLOODING AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE. DRIER AIR
MOVING IN FROM THE SOUTHWEST SHOULD LIMIT THE FLASH FLOOD THREAT
BY SUNDAY EVENING.
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EVENING WEDNESDAY AND THURSDAY FROM THE EAST SLOPES
OF THE CENTRAL MOUNTAIN CHAIN EASTWARD. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE ACROSS THE NORTHEAST AND FAR NORTHEAST HIGHLANDS
AND PLAINS.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED DURING THE AFTERNOON AND
EVENING TODAY THROUGH SUNDAY...THEN AGAIN WEDNESDAY AND
THURSDAY...ACROSS PORTIONS OF EASTERN NEW MEXICO DUE TO SEVERE
THUNDERSTORMS.
44
In the hours before
Special weather statement, May 23, 12:15 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
115 PM MDT FRI MAY 23 2014
NMZ521-522-231945-
ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS-
115 PM MDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN VALENCIA AND
WESTERN TORRANCE COUNTIES THROUGH 145 PM MDT...
AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MANZANO...OR ABOUT 19 MILES SOUTHWEST OF
ESTANCIA...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...MANZANO...TORREON...TAJIQUE...
NEW CANYON CAMPGROUND...CAPILLA PEAK CAMPGROUND...TAJIQUE CAMPGROUND
AND FOURTH OF JULY CAMPGROUND.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3486 10639 3476 10612 3451 10628 3459 10648
TIME...MOT...LOC 1916Z 205DEG 11KT 3464 10634
Special weather statement, May 23, 12:20 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
120 PM MDT FRI MAY 23 2014
NMZ506>508-231945-
SOUTHWEST MOUNTAINS-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
120 PM MDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN CATRON...
SOUTHERN CIBOLA AND NORTHWESTERN SOCORRO COUNTIES THROUGH 145 PM
MDT...
AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES SOUTH OF ACOMA PUEBLO...OR ABOUT 30
MILES NORTHEAST OF DATIL...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHWESTERN SOCORRO AND SOUTHEASTERN CIBOLA COUNTIES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3474 10792 3484 10786 3487 10754 3463 10725
3441 10738 3434 10762 3454 10775
TIME...MOT...LOC 1921Z 224DEG 24KT 3455 10759Special weather statement, May 23, 12:44 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
144 PM MDT FRI MAY 23 2014
NMZ522-232015-
ESTANCIA VALLEY-
144 PM MDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TORRANCE COUNTY THROUGH
215 PM MDT...
AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ESTANCIA...MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MCINTOSH.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3493 10585 3491 10582 3466 10596 3472 10617
3498 10610
TIME...MOT...LOC 1944Z 199DEG 15KT 3477 10603Special weather statement, May 23, 12:49 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
149 PM MDT FRI MAY 23 2014
NMZ524-232015-
SOUTH CENTRAL HIGHLANDS-
149 PM MDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TORRANCE AND EASTERN
SOCORRO COUNTIES THROUGH 215 PM MDT...
AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF BINGHAM...OR ABOUT 36 MILES
NORTHWEST OF CARRIZOZO...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...GRAN QUIVIRA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3411 10645 3433 10637 3438 10622 3428 10597
3408 10608 3395 10619 3403 10639
TIME...MOT...LOC 1949Z 205DEG 20KT 3408 10624Special weather statement, May 23, 12:54 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
154 PM MDT FRI MAY 23 2014
NMZ506-507-232030-
WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
154 PM MDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIBOLA AND
NORTHWESTERN VALENCIA COUNTIES THROUGH 230 PM MDT...
AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF ACOMA PUEBLO...OR ABOUT 23
MILES SOUTH OF LAGUNA PUEBLO...MOVING NORTH AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...LAGUNA PUEBLO...MESITA...NEW
LAGUNA...CUBERO...SEAMA AND PARAJE.
THIS WILL IMPACT INTERSTATE 40 BETWEEN MILE MARKERS 104 AND 125...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3511 10752 3495 10710 3459 10732 3471 10762
TIME...MOT...LOC 1954Z 198DEG 35KT 3475 10741
Special weather statement, May 23, 1:22 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
222 PM MDT FRI MAY 23 2014
NMZ522-523-232045-
CENTRAL HIGHLANDS-ESTANCIA VALLEY-
222 PM MDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SAN
MIGUEL...NORTHERN TORRANCE AND SOUTHEASTERN SANTA FE COUNTIES THROUGH
245 PM MDT...
AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF MCINTOSH...OR ABOUT 9 MILES
SOUTHEAST OF MORIARTY...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...CLINES CORNERS.
THIS WILL IMPACT THE FOLLOWING NEW MEXICO HIGHWAYS...
INTERSTATE 40 BETWEEN MILE MARKERS 192 AND 223...
HIGHWAY 285 BETWEEN MILE MARKERS 245 AND 254...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3506 10612 3519 10588 3498 10555 3479 10594
3493 10607
TIME...MOT...LOC 2022Z 233DEG 24KT 3492 10592Event by event
3 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Hail, Torrance
- When
- May 23, 1:25 PM MST to 1:45 PM MST
- Where
- Torrance County, 9 mi W of (Cqc)clines Corners
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.000, -105.819
Dime size hail accumulated 4 to 5 inches along Interstate 40 near Wagon Wheel causing significant impact to travelers.
Thunderstorm Wind, Bernalillo
- When
- May 23, 2:06 PM MST to 2:15 PM MST
- Where
- Bernalillo County, (Abq)albuquerque Intl Airport
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.040, -106.620
Albuquerque Sunport. Numerous reports of pea to dime size hail were also reported with this storm across the metro area.
Thunderstorm Wind, Chaves
- When
- May 23, 3:36 PM MST to 4:00 PM MST
- Where
- Chaves County, 1.35 mi ENE of Dunken
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 32.820, -105.180
Hail, Lincoln
- When
- May 23, 4:32 PM MST to 4:37 PM MST
- Where
- Lincoln County, Capitan
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.540, -105.590
Damage reported to cars and numerous windows shattered in area homes and businesses in Capitan.
Hail, Guadalupe
- When
- May 23, 7:40 PM MST to 7:45 PM MST
- Where
- Guadalupe County, 9.95 mi WSW of Colonias
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.050, -105.010
Along Highway 84 near I-40 west of Santa Rosa.
Flash Flood, Chaves
- When
- May 24, 3:30 AM MST to 5:45 AM MST
- Where
- Chaves County, 3.2 mi WNW of Roswell to 2.86 mi NNW of Roswell
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 33.400, -104.570
Major street flooding was reported in Roswell. Flood waters were up to automobile doors. The Rio Hondo was nearly out of its banks at Sunset Avenue in Roswell.
Flash Flood, Chaves
- When
- May 24, 3:36 AM MST to 5:45 AM MST
- Where
- Chaves County, 7.28 mi NNE of Roswell to 8.24 mi WSW of (Row)roswell Ind Airport
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.482, -104.488
Police and Fire Departments closed numerous roads in Roswell.
Flash Flood, Chaves
- When
- May 24, 4:40 AM MST to 6:45 AM MST
- Where
- Chaves County, 3.76 mi SSW of (Row)roswell Ind Airport to 4.51 mi NW of Roswell
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 33.265, -104.546
Water rescues took place in Roswell due to torrential rain and flash flooding. The Urton Bridge was washed out for the 2nd time in as many years. The Roswell Regional Airport was inaccessible for several hours due to high water. Several residences in Roswell required sandbags.
Thunderstorm Wind, De Baca
- When
- May 24, 12:05 PM MST to 12:20 PM MST
- Where
- De Baca County, 29 mi S of Yeso
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.020, -104.610
A 10 inch diameter tree was snapped in half from estimated 70 to 80 mph winds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in South Carolina, May 23, 2014$8.5 million · 3 in hail · 17 events
- Flash Flood and Hail in North Dakota, May 23, 2014$405,000 · 1.5 in hail · 8 events
- Lightning Strike in New Jersey, May 23, 2014$250,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 23, 2014$35,000 · 1.75 in hail · 29 events
- Tornadoes and Flash Flooding in Texas, May 23 to 27, 2014EF0 · 51 events
- Damaging Winds in North Carolina, May 23, 2014$100,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, May 23, 2014$47,000 · 2.75 in hail · 18 events
- Damaging Wind in Nebraska, May 23, 2014$100,000 · 52 kt wind · 1 event
- Flash Flooding and Flood in Massachusetts, May 23, 2014$60,000 · 3 events
- Flash Flooding in Colorado, May 23, 2014$25,000 · 2 events
- Tornado and Hail in New Mexico, May 23, 2014$5,000 · EF0 · 17 events
- Flash Flooding and Hail in New Jersey, May 23, 20141 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508367, 508366, 508368, 508369, 508370, 508372, 508373, 508374, 508371.